Background: The use of low dose aspirin is associated with upper gastrointestinal bleeding, especially in the elderly. Anemia is one of the risk factors of acute myocardial infarction especially in patients with ischemic heart disease. Methods and results: We present a series of fifteen patients treated with low dose aspirin for secondary prevention of ischemic heart disease who had upper GI bleeding and were admitted to our hospital because of unstable angina or myocardial infarction. Nine patients had acute myocardial infarction and six patients had unstable angina. The mean age of the patient was 72 ± 9 years. Only two patients had a previous history of duodenal ulcer before their admission. The duration of aspirin therapy ranged from a few days to more than a year. Weakness, abdominal pain and melena were present in most of the patients between 2-7 days before the appearance of chest pain, and syncope was the chief complaint in 5 patients. Conclusions: We conclude that aspirin which is given to patients in order to prevent myocardial infarction might cause myocardial infarction as a sequella of upper gastrointestinal bleeding. Lack of patient education was the primary cause of the delayed diagnosis of this complication. Instruction of patients treated by aspirin to seek medical advice because of symptoms of gastrointestinal bleeding could prevent acute myocardial infarction in patients treated by aspirin who have upper gastrointestinal bleeding.
|Number of pages||4|
|Journal||Annales de Medecine Interne|
|State||Published - 2 Dec 1997|
- gastrointestinal bleeding
- low dose aspirin
- secondary prevention